Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 27, 2020, 6:35 PM PDT for Whitman County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2020, 6:35 PM PDT (01:35 UTC)
- Expired
- Jun 27, 2020, 7:04 PM PDT
- In force
- 29 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Whitman County, WA
The radar
The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2767 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS56 KOTX 280135
SVROTX
WAC075-280215-
/O.NEW.KOTX.SV.W.0019.200628T0135Z-200628T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
635 PM PDT Sat Jun 27 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
East central Whitman County in eastern Washington...
* Until 715 PM PDT.
* At 635 PM PDT, a severe thunderstorm was located near Pullman,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pullman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4664 11734 4670 11735 4677 11704 4663 11704
TIME...MOT...LOC 0135Z 256DEG 22KT 4668 11726
HAIL...1.00IN
WIND...60MPH
$$
SB2 follow-up statements
958 WWUS56 KOTX 280146 SVSOTX Severe Weather Statement National Weather Service Spokane WA 646 PM PDT Sat Jun 27 2020 WAC075-280215- /O.CON.KOTX.SV.W.0019.000000T0000Z-200628T0215Z/ Whitman WA- 646 PM PDT Sat Jun 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST CENTRAL WHITMAN COUNTY... At 645 PM PDT, a severe thunderstorm was located over Pullman, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Pullman. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4665 11724 4672 11724 4677 11704 4663 11704 TIME...MOT...LOC 0145Z 256DEG 22KT 4670 11717 HAIL...0.88IN WIND...60MPH $$ SB
234
WWUS56 KOTX 280204
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
704 PM PDT Sat Jun 27 2020
WAC075-280214-
/O.CAN.KOTX.SV.W.0019.000000T0000Z-200628T0215Z/
Whitman WA-
704 PM PDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHITMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4665 11724 4672 11724 4677 11704 4663 11704
TIME...MOT...LOC 0203Z 256DEG 22KT 4673 11701
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:01 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 27, 5:01 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
501 PM PDT Sat Jun 27 2020
.SYNOPSIS...
Low pressure will move in over the Inland Northwest tonight into
Sunday. This will increase the chances for showers and
thunderstorms near the Canadian border into this evening. Showers
will become more widespread over the region on Sunday with some
embedded thunderstorms expected. Much cooler and wetter weather
will persist into midweek with a bit of warming and drying by the
of the week.
&&
.DISCUSSION...
Tonight through Sunday night: An upper level low pressure system
will drop down out of British Columbia with the center of the low
generally pushing south across central Washington tonight. The
associated cold pool aloft will destabilize mid levels with a
potential for thunderstorms developing through the evening over
northeast Washington and the Northern Panhandle. Showers are
expected to develop in the northeast quadrant of the low through
the night. There is enough mid level instability to support
isolated thunderstorms that may begin to extend into the basin for
the overnight hours. Winds will also continue to be quite gusty
through the Cascade gaps for the rest of this afternoon and into
the evening hours. The Wenatchee Area, Waterville Plateau and
western portions of the Moses Lake Area will see the potential for
30 to 40 mph wind gusts. This is below wind advisory levels, but a
concern for fire spread will be heightened into the early evening
as dew points are dropping like a rock with dry air aloft mixing
down to the surface in the lee of the Cascades.
By Sunday, the cold pool aloft will be more centered over the
Inland Northwest; although, the coldest temperatures aloft with a
minus 25 Celsius core at 500 mbs will be centered over Oregon.
Still, the cooling aloft will result a conditionally unstable
atmosphere for the afternoon and evening. Thunderstorms will be
run of the mill pulse type storms, but may be a concern for burn
scars in the Cascades and into the Okanogan Highlands. The risk
for flash flooding is low as P-Wats will only be at right around
0.70 inches and enough steering flow to keep storms moving.
However, any of these downpours that does move over a high risk
burn scar such as the Cougar Creek burn scar near Plain and
Ardenvoir in the east slopes of the northern Cascades.
Temperatures will cool down another 5 to 15 degrees compared to
today with highs in the mid 60s to mid 70s. /SVH
Monday & Tuesday: The low pressure system continues to shift
southeastward bringing the heavier precipitation further out of our
region. The heaviest rainfall looks like it will occur in southern
Shoshone County, L-C valley, and Camas Prairie. When looking at 2
day totals at these areas, they will get 1.0 - 1.5" of rain in the
current forecast. A majority of the region will get light
precipitation, anywhere from a few hundredths in the Basin to
quarter to half an inch elsewhere. Isolated thunderstorms are
possible in the afternoon and early evenings, with the chance for
heavy downpours adding to current rainfall. The slight instability
is there, but conditions are not looking ideal for any widespread
severe weather.
Winds will be breezy mostly in the Basin and Palouse with the chance
for gusts to 25-30 mph. Temperatures will warm slightly as we move
further into the week and reaching near normal by the weekend.
The chance for flash flooding and rising small streams and creeks is
possible in areas of higher rainfall. The higher terrain in the
southern Panhandle will also bring the chance for mud slides with
the rain. A flood watch has been issued for portions of the
southern to central Idaho Panhandle due to the potential for
sustained moderate rainfall Monday into Monday night.
Wednesday through Saturday: The trough will keep the region under
the presence of a low pressure system as another moves in from BC.
The chance for showers will continue with the greatest chance in
northern WA and Idaho Panhandle on Wednesday and Thursday. Far
eastern WA has a chance for rain, but the Columbia Basin will be dry
through the week. There is a chance for isolated thunderstorms, but
the conditions are still not ideal for much confidence this early. JS
&&
.AVIATION...
00Z TAFS: Upper-low sagging into the region from the north will
bring two aviation concerns this evening and overnight. 1) Strong
westerly winds at KEAT-KMWH which are ongoing and expected to
persist through 08z. 2) Scattered thunderstorms. This activity is
mainly focused over the northern mountains at 00z impacting
locations like Omak, Republic, Colville, and Bonners Ferry. This
activity will expand southward toward Spokane-Cd'A after 08z.
Showers are expected but confidence is lower for thunderstorms so
it has been left out of the taf at this time but may need to be
added with future updates. Upper low settles into Eastern WA on
Sunday with scattered showers and thunderstorms expected across
the northern mountains and into the Wenatchee and Moses Lake Area.
A dry slot looks to keep Spokane-Cd'A-Pullman-Lewiston dry through
20z...but some activity may begin to expand into these sites
21-02z. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 68 53 73 54 73 / 20 40 40 50 50 50
Coeur d'Alene 47 68 52 71 53 69 / 20 40 40 60 60 70
Pullman 46 63 48 66 51 69 / 10 20 40 70 60 50
Lewiston 55 69 56 72 58 75 / 0 30 70 80 60 50
Colville 47 70 51 79 52 75 / 40 70 40 40 40 60
Sandpoint 48 68 52 72 53 68 / 40 50 50 60 60 80
Kellogg 48 64 52 66 53 65 / 20 40 60 80 70 80
Moses Lake 51 74 56 84 57 85 / 0 50 40 20 10 10
Wenatchee 54 73 58 85 60 82 / 10 50 30 10 0 10
Omak 51 73 57 84 59 83 / 10 50 30 10 10 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from Monday morning through late Tuesday night for
Central Panhandle Mountains-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area.
WA...None.
&&Hazardous weather outlook, Jun 27, 3:11 PM PDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 311 PM PDT Sat Jun 27 2020 IDZ001-002-WAZ031>038-041>044-282215- Northern Panhandle-Coeur d'Alene Area-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 311 PM PDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No hazardous weather is expected at this time. IDZ003-004-026-027-282215- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties- 311 PM PDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Moderate to heavy rainfall will be possible Sunday evening and continue through Tuesday. Excessive rainfall can produce sharp rises on smaller streams and creeks. Localized flooding and mud slides are possible especially in steep terrain.
In the hours before
Special weather statement, Jun 27, 4:51 PM PDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Spokane WA 451 PM PDT Sat Jun 27 2020 WAZ038-043-280030- Okanogan Valley WA-Okanogan Highlands WA- 451 PM PDT Sat Jun 27 2020 ...SPECIAL WEATHER STATEMENT... At 449 PM PDT, trained weather spotters reported a strong thunderstorm near Tonasket and Ellisforde, moving east at 15 mph. Half inch hail, heavy downpours, and winds in excess of 30 mph will be possible with this storm. This storm has a history of producing rainfall rates of 0.35" in 30 minutes. Locations impacted include... Havillah and Ellisforde. LAT...LON 4872 11952 4880 11953 4893 11917 4875 11913 TIME...MOT...LOC 2349Z 257DEG 14KT 4877 11938 SB
Special weather statement, Jun 27, 5:53 PM PDT, 42 minutes before
Special Weather Statement National Weather Service Spokane WA 553 PM PDT Sat Jun 27 2020 WAZ037-038-280115- Northeast Mountains WA-Okanogan Highlands WA- 553 PM PDT Sat Jun 27 2020 ...SPECIAL WEATHER STATEMENT... At 551 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Colville, or 10 miles southwest of Kettle Falls, moving east at 15 mph toward Lake Roosevelt. Half inch hail and winds in excess of 30 mph will be possible with this storm. Heavy rainfall will also accompany this storm. Locations impacted include... Kettle Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Roosevelt between Kettle Falls and Rice, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4852 11825 4861 11824 4864 11801 4851 11801 TIME...MOT...LOC 0051Z 264DEG 14KT 4854 11819 SB
Special weather statement, Jun 27, 6:18 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Spokane WA 618 PM PDT Sat Jun 27 2020 IDZ003-WAZ032-033-280200- Idaho Palouse ID-Washington Palouse WA- Lower Garfield and Asotin Counties WA- 618 PM PDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHEASTERN GARFIELD AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 700 PM PDT... At 617 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Pullman, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Brief heavy rainfall will also accompany this storm. Locations impacted include... Pullman, Moscow, Wawawai and Mayview. LAT...LON 4657 11746 4664 11749 4686 11707 4661 11691 TIME...MOT...LOC 0117Z 244DEG 21KT 4663 11733 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:53 PM PDT | Special Weather Statement | OTX | Stevens | 22 min |
| Jun 27, 6:18 PM PDT | Special Weather Statement | OTX | Whitman | 42 min |
| Jun 28, 2:59 PM PDT | Special Weather Statement | OTX | Adams | 31 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.